Heroin is an illegal drug that is very addictive. This article discusses heroin overdose. An overdose occurs when someone takes too much of a substance, usually a drug. This can happen by accident or on purpose. A heroin overdose may cause serious, harmful symptoms, or even death.
About heroin overdose:
Heroin overdoses have been rising sharply in the United States over the last several years. In 2014, over 10,500 people died of heroin overdoses in the U.S. Heroin is sold illegally, so there is no control over the quality or strength of the drug. Also, it is sometimes mixed with other poisonous substances.
Most people who overdose are already addicted, but some people overdose the very first time they try it. Many people who use heroin also abuse prescription pain medicines and other drugs. They may also abuse alcohol. These combinations of substances can be very dangerous. Heroin use in the United States has been growing since 2007.
This article is for information only. Do NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Heroin is poisonous. Sometimes, the substances heroin is mixed with are also poisonous.
Heroin is made from morphine. Morphine is a strong drug that is found in the seedpods of opium poppy plants. These plants are grown around the world. Legal pain medicines that contain morphine are called opioids. There is no legal medical use for heroin.
Street names for heroin include "junk", "smack", dope, and "skag".
People use heroin to get “high.” But if they overdose on it, they get extremely sleepy or may become unconsciousness and stop breathing.
Below are symptoms of a heroin overdose in different parts of the body.
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to. In 2014, the U.S. Food and Drug Administration (FDA) approved the use of a medicine called naloxone (brand name Narcan) to reverse the effects of a heroin overdose. This type of medicine is called an antidote. Naloxone is injected under the skin or into a muscle, using an automatic injector. It can be used by emergency medical responders, police, family members, caregivers, and others. It can save lives until medical care is available.
Before Calling Emergency
Have this information ready:
The person's age, weight, and condition
How much heroin they took, if known
When they took it
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
Blood and urine tests
Breathing support, including oxygen tube through the mouth into the throat, and breathing machine
CT scan (advanced imaging) of the brain if head injury is suspected
EKG (electrocardiogram, or heart tracing)
Intravenous fluids (through a vein)
Medicines to treat symptoms, such as naloxone (see "Home Care" section above), to counteract the effects of the heroin
If an antidote can be given, recovery from an acute overdose occurs within 24 to 48 hours. Heroin is often mixed with substances called adulterants. These can cause other symptoms and organ damage. A hospital stay may be necessary.
If the person's breathing has been affected for a long time, they may breathe fluids into their lungs. This can lead to pneumonia and other lung complications.
Injecting any drug through a needle can cause serious infections. These include abscesses of the brain, lungs, and kidneys, and heart valve infection.
Because heroin is commonly injected into a vein, a heroin user may develop problems related to sharing needles with other users. Sharing needles can lead to hepatitis, HIV infection, and AIDS.
Doyon S. Opioids. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.
Levine DP, Brown PD. Infections in injection drug users. In: Bennett JE, Dolin R, Blaser MJ, eds. Mandell, Douglas, and Bennett's Principles and Practice of Infectious Diseases. 8th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 317.
Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.